Montana, 2007

Hail in Montana, July 1, 2007

July 1, 2007 · NWS TFX · 4 events in 1 county or zone

Severe thunderstorms developed over Fergus County during the afternoon hours of the 1st. Hail the size of ping-pong balls was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TFX wrote it up.

Severe thunderstorms developed over Fergus County during the afternoon hours of the 1st. Hail the size of ping-pong balls was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before the first event at Jul 1, 1:48 PM MST, 11 minutes earlier.

Area forecast discussion, Jul 1, 1:48 PM MST, 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREAT FALLS MT
248 PM MDT SUN JUL 1 2007

.DISCUSSION...
TONIGHT THRU TUESDAY...SOUTHWESTERLY FLOW ALOFT WILL CONTINUE OVER
THE FORECAST THRU EARLY TUESDAY...TRANSITIONING TO WESTERLY
THEREAFTER. RELATIVELY HIGH NEAR SURFACE MOISTURE AND DAYTIME
HEATING WILL MAINTAIN ISOLATED SEVERE THUNDERSTORM THREAT ACROSS THE
EXTREME EASTERN PLAINS THRU THIS EVENING. A WEAK UPPER LEVEL STORM
SYSTEM WILL PASS OVER THE NORTHERN EXTENT OF THE AREA
TOMORROW...WITH SOMEWHAT WINDY AND VERY DRY CONDITIONS OVER THE
SOUTHWEST...AND ISOLATED SHOWERS AND THUNDERSTORMS ALONG THE
CANADIAN BORDER. LOW AFTERNOON RELATIVE HUMIDITY AND TEMPERATURES
WELL ABOVE THE SEASONAL AVERAGE...COMBINED WITH GUSTY AFTERNOON
WINDS...WILL CONTRIBUTE TO FIRE WEATHER CONCERNS...SEE FIRE WEATHER
DISCUSSION FOR DETAILS. FOLLOWING THE TRANSITION TO ZONAL FLOW ON
TUESDAY...SURFACE WINDS ARE EXPECTED TO INTENSIFY ALONG THE ROCKY
MOUNTAIN FRONT AND ADJACENT PLAINS. MUCH DRIER CONDITIONS WILL
COINCIDE WITH THIS FLOW TRANSITION ALOFT AS WELL. ZUMPFE

TUESDAY NIGHT THROUGH SUNDAY...UNSETTLED SOUTHWEST FLOW CONTINUES
OVER THE AREA BUT HIGH PRESSURE IS CONTINUING TO BUILD OVER THE
REGION. THE AIRMASS BECOMES SLIGHTLY UNSTABLE EACH AFTERNOON BUT
STAYS QUITE DRY. THE RIDGE WILL BEGIN TO MOVE EAST OF THE AREA
FRIDAY AND INSTABILITY WILL INCREASE DURING THE AFTERNOONS. TEMPS
WILL REMAIN WILL ABOVE NORMALS WITH THE HIGHEST TEMPS
THURSDAY...FRIDAY AND SATURDAY. ZELZER

&&

.AVIATION...
UPDATED 1745Z.
SOUTHWEST FLOW ALOFT WILL CONTINUE OVER MONTANA THROUGH MONDAY.
OCCASIONAL WEAK DISTURBANCES IN THE UPPER FLOW WILL INTERACT WITH AN
UNSTABLE AIRMASS TO PRODUCE ISOLATED TO WIDELY SCATTERED
THUNDERSTORMS ACROSS THE FORECAST AREA. SMALL HAIL AND GUSTY WINDS
ARE EXPECTED NEAR THE THUNDERSTORMS. VFR CONDITIONS WILL PREVAIL
DURING THE NEXT 24 HOURS. MPJ

&&

.FIRE WEATHER...
VERY DRY AND WARM CONDITIONS WILL PREVAIL ACROSS SOUTHWEST
MONTANA ON MONDAY ALONG WITH HIGH HAINES...DRY FUELS AND BREEZY
CONDITIONS. HAVE COORDINATED WITH SURROUNDING WFOS AND THE
NORTHERN ROCKIES GACC TO ISSUE A FIRE WEATHER WATCH FOR MUCH OF
SOUTHWEST MONTANA. IN MY AREA OF RESPONSIBILITY THIS WILL INCLUDE
FIRE WEATHER ZONE 118. THE LIKELIHOOD FOR CONVECTION DOES NOT LOOK
ALL THAT HIGH FOR SOUTHWEST MONTANA...BUT THERE COULD BE ISOLATED
LIGHTNING STRIKES OVER HIGHER TERRAIN DURING THE LATE AFTERNOON
AND EVENING AS WELL. MPJ

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  57  90  59  89 /  20  10  20   0
CTB  53  85  56  86 /  20  20  30   0
HLN  59  92  59  92 /  20  10  10   0
BZN  54  91  55  90 /  20  10  10   0
WEY  42  83  45  85 /  10  10  10   0
DLN  51  88  53  87 /  10   0   0   0
HVR  58  94  60  93 /  20  20  30   0
LWT  58  90  58  88 /  30  20  20   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR MTZ114-117-118.

SEVERE THUNDERSTORM WATCH UNTIL 11 PM MDT THIS EVENING FOR
MTZ050-051.

&&

SHORT TERM...ZUMPFE
LONG TERM...ZELZER
FIRE WEATHER...MPJ
AVIATION...MPJ

WEATHER.GOV/GREATFALLS
Hazardous weather outlook, Jul 1, 4:00 AM MST, 9 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREAT FALLS MT
500 AM MDT SUN JUL 1 2007

MTZ008>015-044>055-021200-
BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL-
CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON-
TOOLE-LIBERTY-EASTERN PONDERA-BLAINE-
SOUTHERN ROCKY MOUNTAIN FRONT-EASTERN TETON-JUDITH BASIN-FERGUS-
JEFFERSON-BROADWATER-MEAGHER-GALLATIN-
500 AM MDT SUN JUL 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Great Falls radar (KTFX), 154 km away, was scanning. The volume nearest the first event began at 20:57 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Fergus

When
July 1, 1:59 PM MST
Where
Fergus County, 6 mi N of Hilger
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.337, -109.350

A severe thunderstorm dropped .75 inch diameter hail at Hilger 6N.

Hail, Fergus

When
July 1, 2:08 PM MST
Where
Fergus County, 8 mi NE of Roy
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.412, -108.809

A severe thunderstorm dropped .75 inch diameter hail at Roy 8NE.

Hail, Fergus

When
July 1, 2:15 PM MST
Where
Fergus County, 4 mi NE of Hilger
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
47.291, -109.290

A severe thunderstorm dropped 1.5 inch diameter hail at Hilger 4NE.

Hail, Fergus

When
July 1, 3:00 PM MST
Where
Fergus County, Valentine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.320, -108.420

A severe thunderstorm dropped 1 inch diameter hail at Valentine.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2007Every state in 2007This day in weather historyWarnings in Montana, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35847, 35848, 35849, 35850.